Nebraska, 2026

High Wind in Nebraska, March 15, 2026

March 15, 2026 · NWS LBF · 9 events in 9 counties and zones

Strong northwest winds of 30 to 40 mph with a gusts to around 60 mph occurred across west central, southwest, and central Nebraska during the early morning hours until the early afternoon hours on March 15th. Peak wind gusts reached 60 mph or higher at the Imperial, Broken Bow and North Platte ASOS stations.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Strong northwest winds of 30 to 40 mph with a gusts to around 60 mph occurred across west central, southwest, and central Nebraska during the early morning hours until the early afternoon hours on March 15th. Peak wind gusts reached 60 mph or higher at the Imperial, Broken Bow and North Platte ASOS stations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 15, 12:55 AM CST, 5 minutes earlier. Its key messages:

  • Strong north-northwesterly winds and gusts are expected across western and north central Nebraska today. Across northern Nebraska, winds combined with falling snow are expected to create near whiteout and possible blizzard conditions.
  • Wind chills this afternoon remain in the single digits and teens across the region. Overnight tonight, widespread subzero wind chills are expected, with the coldest wind chills around 10 to 15 below zero.
  • Temperatures quickly recover to above normal values by Tuesday with increased fire concerns possible for the latter half of the week.
Area forecast discussion, Mar 15, 12:55 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
155 AM CDT Sun Mar 15 2026

.KEY MESSAGES...

- Strong north-northwesterly winds and gusts are expected across western
  and north central Nebraska today. Across northern Nebraska,
  winds combined with falling snow are expected to create near
  whiteout and possible blizzard conditions.

- Wind chills this afternoon remain in the single digits and
  teens across the region. Overnight tonight, widespread
  subzero wind chills are expected, with the coldest wind chills
  around 10 to 15 below zero.

- Temperatures quickly recover to above normal values by Tuesday
  with increased fire concerns possible for the latter half of
  the week.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 154 AM CDT Sun Mar 15 2026

Colder temperatures and strong winds continue across the region
today in the wake of a strong cold front. These winds bring a
multifaceted weather threat today, including blowing snow and
blizzard conditions, frigid wind chills, and impacts to ongoing
firefighting efforts. Will break each threat down in more detail
below.

First, the threat for blowing snow and blizzard conditions. As of
early morning, already seeing snow showers developing across far
northwest Nebraska and portions of southern South Dakota. These snow
showers are expected to continue across northern Nebraska, mainly
areas north of Highway 2, through the early afternoon. For areas
south of Highway 2, though there may be some light precipitation in
the form of snow showers, accumulations are expected to be very
light, generally less than one half inch, with a liquid equivalent
of a few hundredths of an inch. Snow ratios transition from a 10:1
around midnight to around 20:1 overnight, as the stronger cold air
advection tracks into the region. With this, expected to see snow
become more dry and fluffy throughout the night into the morning,
which favors a stronger blowing snow threat. Heaviest accumulations
are again expected across portions of South Dakota, with a general 1
to 3 inches across far northern Nebraska. Highest accumulations are
expected in north central Nebraska ranging from 2 to 4 inches,
mainly in Boyd and Holt counties. With this heavy snowfall expected
to be overlapping with a High Wind Warning, have made the decision
to upgrade to a Blizzard Warning across Boyd and Holt counties
today, where visibility is most likely to drop under one quarter
mile for extended periods of the morning and afternoon. With falling
snow, high winds, and fracturing snowflakes, expect whiteout
conditions and hazardous travel conditions.

Outside of the Blizzard Warning, a Winter Weather Advisory is in
effect for most of northern Nebraska into the Sandhills. Expecting
less snow accumulations here and a somewhat earlier onset of
precipitation. Still expecting blowing snow in these areas, with
visibility under one half mile at times. However, there may still be
brief periods of whiteout conditions and visibility less than one
quarter mile in the Advisory. Areas in the Advisory are not expected
to see these visibilities at or below one quarter mile for 3 hours
or more, though, so have opted to keep them out of the Blizzard
Warning. Still, the blowing snow will be a concern in the Winter
Weather Advisory. This may cause some difficult travel conditions.

Second, much colder temperatures are expected across the region
today, along with frigid wind chills. Cold air advection across the
region will bring much colder high temperatures today, with our
"warmest" highs barely reaching above 32 degrees in southwest
Nebraska. Across northern Nebraska, where multiple winter weather
headlines are in effect, expecting highs to barely reach into the
low 20s. This will be about a 30 to 40 degree difference from
yesterday's high temperatures! Wind chills throughout the day only
reach into the teens across southwest Nebraska and remain in the
single digits across the north as strong northerly winds persist
throughout the day. After a cold day, expect even colder conditions
tonight into Monday morning. Overnight lows drop into the single
digits across most of the region, with the high end lows around 10
degrees. Although winds are expected to decrease sometime after
midnight, slightly gustier winds persist across north central
Nebraska. This brings widespread subzero wind chills across the
region tonight into Monday morning, with the coldest wind chills at
10 to 15 degrees below zero. This will definitely feel like a bit of
a shock considering how warm we have been, so please be prepared for
this major temperature difference!

Thirdly, the strong winds will continue to provide a challenge to
ongoing firefighting efforts across the region. Winds remain quite
strong out of the north-northwest, with sustained winds of 35 to 45
mph through the morning and into the afternoon. Also expecting very
strong wind gusts throughout the morning and afternoon, with
widespread gusts of 50 to 65 mph. Have maintained the inherited High
Wind Warning across all of western and north central Nebraska, as
confidence remains high in the very strong winds and gusts today.
Expecting that we will see these stronger winds eventually taper off
in the late afternoon and evening, as the pressure gradient relaxes
across the region. Will be keeping a close eye on winds throughout
the day, as confidence in the timing for decreasing wind gusts is
more of a medium confidence.

By tomorrow evening, expecting most of the impactful weather will
begin to settle down, with the exception of subzero windchills
across the region. After a cold start Monday morning, expecting a
relatively calmer day weather-wise. Highs are expected to reach into
the low to mid 40s across southwest Nebraska, with cooler
temperatures remaining across north central Nebraska, where highs
remain in the mid 20s. Northwest winds persist on Monday, however
not expecting to see gusts over 20 to 25 mph after late Monday
morning. Some guidance does suggest a slight chance of very light
precipitation across northwestern Nebraska Monday evening, but at
this time expect that anything Monday evening would be sprinkles at
best, with little to no precipitation reaching the ground.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 154 AM CDT Sun Mar 15 2026

Tuesday...amplified flow will persist through the day with steady
mid-level height rises expected. Recent trends have been to carry
greatest potential for precipitation in vicinity of sharp baroclinic
zone further north and east where greatest warm air advection (WAA)
overruns the cooler low-level air. This largely keeps the daytime
dry though some modest probabilities continue to be hinted at by the
EPS for north central Nebraska. This appears to largely focus in the
early morning hours but for now will maintain the inherited forecast
with dry conditions beyond the morning. As alluded to, WAA will be
on the increase as a warm front lifts north and east. This results
in much warmer temperatures across western Nebraska with highs
returning to the middle 70s in the southwest and middle 50s to the
northeast. Westerly winds will increase behind the front with drier
air infiltrating much of the area. As a result, fire weather
concerns will likely be on the increase again and should reach
elevated to near-critical criteria for portions of southwest
Nebraska into the Panhandle.

Wednesday and beyond...mid-level heights continue to build in from
the southwest as anomalous ridging settles over the Desert
Southwest. Both GFS/ECMWF advertise h5 heights of 590+ hPa which
surpasses the NAEFS model climatology for the time frame. These
positive height anomalies will move into western Nebraska towards
Thursday, as warm temperatures colocated with the strong high
pressure aloft begin to influence local weather. This pattern tends
to favor persistent dry and latest Climate Prediction Center
outlooks echo that with fairly strong leans to below normal
precipitation. ECWMF Extreme Forecast Index continues to highlight
each day Wednesday through Saturday as seeing highly anomalous
warmth as each day sees values of +0.8 or higher along with non-zero
Shift of Tails. Current forecast highs fall below the 25th
percentile in NBM output so it's expected these should climb in the
coming days. Even utilization 25th Percentile output for daily highs
would put us in record territory for many western Nebraska climate
sites. Cooler temperatures should return sometime during the
following weekend as ridge breakdown begins and a disturbance will
approach from the northwest. NWP guidance varies in the extended on
evolution of the upper pattern, so confidence in precise details is
limited. NBM inner-quartile spread grows considerably, exceeding 15F
by Saturday, further emphasizing the uncertainty. For now, will
hedge towards the warmer outputs in line with forecast persistence
and continue to monitor.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1250 AM CDT Sun Mar 15 2026

A strong front continues to track through western Nebraska and
will bring increasing impacts to western Nebraska terminals.

The main concern will be the threat for moderate snow within
strong winds leading to significant visibility issues at
northern terminals. This includes VTN, where prevailing 2SM was
mentioned but a TEMPO group added to include potential of LIFR
visibilities. Confidence in seeing this be persistent enough to
warrant a prevailing mention was too low at this time. Winds
will ramp up over the first few hours of the period and gusts
will likely approach 40 knots at times. Similar mention was made
at LBF, with steady north-northwest winds overnight and a slight
boost after daybreak to near 50 knot max gusts. Recent short-
term guidance suggests a brief window for light snow but this
should be short on the order of a few hours before departing.

Skies should open up later in the day with a return to VFR
conditions likely and gradually diminishing gusts towards the
end of the forecast period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
NEZ004>010-022>029-035>038-056>059-069>071-094.
Winter Weather Advisory until 7 PM CDT /6 PM MDT/ this evening
for NEZ004>006-008-009-026>029-094.
Blizzard Warning until 7 PM CDT this evening for NEZ007-010.

&&

SHORT TERM...Richie
LONG TERM...NMJ
AVIATION...NMJ
Hazardous weather outlook, Mar 14, 1:08 PM CST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
208 PM CDT Sat Mar 14 2026

NEZ004>010-022>029-035>038-056>059-069>071-094-151915-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
208 PM CDT Sat Mar 14 2026 /108 PM MDT Sat Mar 14 2026/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Accumulating snow returns tonight as a winter system tracks through
the region. Snowfall up to 3 inches is possible in locations along
and north of US-20. Winter headlines are now in effect for portions
of northern Nebraska where the highest snowfall accumulations are
expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gusty winds return on Sunday with gusts up to 70 mph across portions
of southwest and north central Nebraska. These winds combined with
falling snow across northern Nebraska will create areas of blowing
and drifting snow as well as reduced visibility. A High Wind Warning
is now in effect for the entire forecast area.

Wind chill values will drop into the 15 to 19 below zero range across
northern Nebraska on Sunday night and into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Hayes

When
March 15, 1:00 AM CST to 5:00 PM CST
Where
Hayes forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph with gusts to around 50 mph or higher were common across Hayes County during the early morning hours into the mid afternoon hours. The nearby Imperial ASOS recorded a peak wind gust of 60 mph at 545 am and 955 am MST.

High Wind, Chase

When
March 15, 1:00 AM MST to 5:00 PM MST
Where
Chase forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph with gusts to around 50 mph or higher were common across Chase County during the early morning hours into the mid afternoon hours. The Imperial ASOS recorded a peak wind gust of 60 mph at 545 am and 955 am MST.

High Wind, Keith

When
March 15, 1:00 AM MST to 5:00 PM MST
Where
Keith forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph with gusts to around 50 mph or higher were common across Keith County during the morning hours into the mid afternoon hours. A mesonet site 4 miles southwest of Brule recorded a peak wind gust of 63 mph at 227 am MST. The nearby North Platte ASOS recorded a peak wind gust of 63 mph at 1107 am CST.

High Wind, Perkins

When
March 15, 1:00 AM MST to 5:00 PM MST
Where
Perkins forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph with gusts to around 50 mph or higher were common across Perkins County during the early morning hours into the mid afternoon hours. A mesonet site 1 mile east of Grant recorded a peak wind gust of 60 mph at 813 am MST. The nearby Imperial ASOS recorded a peak wind gust of 60 mph at 545 am and 955 am MST.

High Wind, Logan

When
March 15, 4:00 AM CST to 5:00 PM CST
Where
Logan forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph with gusts to around 50 mph or higher were common across Logan County during the morning hours into the mid afternoon hours. The nearby North Platte ASOS recorded a peak wind gust of 63 mph at 1107 am CST.

High Wind, McPherson

When
March 15, 4:00 AM CST to 5:00 PM CST
Where
McPherson forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph with gusts to around 50 mph or higher were common across McPherson County during the morning hours into the mid afternoon hours. A mesonet site 3 miles east southeast of Tryon recorded a peak wind gust of 56 mph at 505 am CST. The nearby North Platte ASOS recorded a peak wind gust of 63 mph at 1107 am CST.

High Wind, Lincoln

When
March 15, 4:00 AM CST to 5:00 PM CST
Where
Lincoln forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph with gusts to around 50 mph or higher were common across Lincoln County during the morning hours into the mid afternoon hours. The North Platte ASOS recorded a peak wind gust of 63 mph at 1107 am CST.

High Wind, Frontier

When
March 15, 4:00 AM CST to 5:00 PM CST
Where
Frontier forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph with gusts to around 50 mph or higher were common across Frontier County during the morning hours into the mid afternoon hours. The nearby McCook ASOS recorded a peak wind gust of 60 mph 907 am CST. The nearby North Platte ASOS recorded a peak wind gust of 63 mph at 1107 am CST.

High Wind, Custer

When
March 15, 4:00 AM CST to 5:00 PM CST
Where
Custer forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph with gusts to around 50 mph or higher were common across Cuter County during the early hours into the mid afternoon hours. The Broken Bow ASOS recorded a peak wind gust of 61 mph at 517 am CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317933, 1317918, 1317919, 1317920, 1317914, 1317916, 1317917, 1317937, 1317942.